Drugs causing renal failure in glomerulonephritis - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 05-23-2010
USMLE Forums Guru
 
Steps History: ---
Posts: 487
Threads: 69
Thanked 294 Times in 133 Posts
Reputation: 314
Drug Drugs causing renal failure in glomerulonephritis

A 55-year-old man with a history of membranous glomerulonephritis comes to the physician because of a "puffy face." Physical examination shows orbital edema. Laboratory studies show hypoalbuminemia and hypercholesteremia, and a 24-hour urine sample contains 4.2 grams of protein. The urine also shows low levels of sodium and high levels of potassium. Treatment with which of the following is most likely to cause the development of acute renal failure in this patient?
A) Enalapril
B) Warfarin
C) Indomethacin
D) Low-protein diet
E) Simvastatin
F) Sodium restriction
G) Vitamin D

Reply With Quote Quick reply to this message
The above post was thanked by:
drsoli (05-23-2010), radkur (01-25-2015)



  #2  
Old 05-23-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 368 Times in 121 Posts
Reputation: 398
Default

This pt manifests signs and symptoms of nephrotic syndrome. His electrolytic abnormalities indicate that his renal function is affected and consequently his GFR is borderline or reduced.

Administration of NSAIDs (like indomethacin) to such a pt would have detrimental effects. On the one hand, NSAIDs ablate the dilatory effect of prostaglandins on the afferent arteriole, thus reducing the plasma flow to the glomerulus and consequently the GFR. On the other hand, NSAIDs may precipitate acute interstitial nephritis, thus worsening this pt's already affected renal function. So, I believe the right choice is C.

Although ACEIs (like enalapril) have an effect on the efferent arteriole, they are commonly admninistered to pt's suffering from nephrotic manifestations, thanks to their properties on reducing blood pressure and reducing protein excretion in urine, which may prove beneficial for the function of the nephron in the long run.
Reply With Quote Quick reply to this message
The above post was thanked by:
tomymajor (05-23-2010)
  #3  
Old 05-23-2010
USMLE Forums Veteran
 
Steps History: 1 + CS
Posts: 209
Threads: 34
Thanked 92 Times in 30 Posts
Reputation: 122
Default

i will go with indomethacin
Reply With Quote Quick reply to this message
  #4  
Old 05-23-2010
USMLE Forums Guru
 
Steps History: ---
Posts: 487
Threads: 69
Thanked 294 Times in 133 Posts
Reputation: 314
Default C

its a case of nephrotic syndrome... indomethacin
, an NSAID, can precipitate acute renal failure. NSAIDs are contraindicated in renal failure secondary to the decrease in prostaglandin secretion. This in turn may decrease the blood flow to the kidneys, resulting in worsening renal failure. Long-term NSAID use may result in papillary necrosis of the kidney.

Reply With Quote Quick reply to this message
  #5  
Old 05-23-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 368 Times in 121 Posts
Reputation: 398
Default

In the previous post it looked like indomethacin was matching with B . Now, that the options are better legible, it's apparent that indomethacin matches C. I guess I have to write my choice in full letters, not just the option letter...
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Renal-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Drugs causing Gingival Hyperplasia (Enlargement) lee-usmle USMLE Step 1 Buzzwords 2 09-18-2011 12:13 PM
Drugs Causing Acute Interstitial Nephritis FSUSTC USMLE Step 2 CK Mnemonics 3 03-16-2010 11:43 AM
Heart Failure + Cough Farazdaq USMLE Step 2 CK Forum 3 03-02-2010 06:49 PM
Drugs causing hypothyroidism rasheed USMLE Step 2 CK Bits & Pieces 3 02-14-2010 10:40 AM
Pituitary Failure Hormonal Replacement lee-usmle USMLE Step 1 Bits & Pieces 0 09-28-2009 04:14 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)